.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 12, Issue 2 (May 2021)

Identification of counterfactuals in dynamic discrete choice models

Myrto Kalouptsidi, Paul T. Scott, Eduardo Souza‐Rodrigues


Dynamic discrete choice (DDC) models are not identified nonparametrically, but the non‐identification of models does not necessarily imply the nonidentification of counterfactuals. We derive novel results for the identification of counterfactuals in DDC models, such as non‐additive changes in payoffs or changes to agents' choice sets. In doing so, we propose a general framework that allows the investigation of the identification of a broad class of counterfactuals (covering virtually any counterfactual encountered in applied work). To illustrate the results, we consider a firm entry/exit problem numerically, as well as an empirical model of agricultural land use. In each case, we provide examples of both identified and nonidentified counterfactuals of interest.

Identification dynamic discrete choice counterfactual welfare C14 C23 C25 C50 C61 L00 Q15

Full Text: Print View Print (Supplement) View (Supplement) Supplementary code PDF (Print)